Aa
Aa
A
A
A
Close
Avatar universal

Just diagonsed with asthma. Is it possible this could be misdiagnoses?

Well, i was just prescribed an asthma inhaler today. Ive thought that i have develped asthma for a few weeks now because ive been extremely short of breath and had a tight chest. I also notice that it gets worse around my cat or smoke. Also,apprantly my dr agreed because he prescribed me an inhaler. Im just a little concerned because i used it once so far, and i know that sometimes the side effects can be really severe (ive been having REALLY bad drowsiness, but thats just annoying not much of a big deal) but it also seemed that the inhaler actually made my chest pains worse. It just made it seem like i had this huge gulp of air caught in my chest.. like i needed to burp but couldnt make it come out. Now that the inhaler is wearing off (at least i assume because im a lot less drowsy) my chest doesnt feel as bad. Im concerned because i put this on several other sites and people are making me feel like im an idiot for saying it's making me feel like i have to burp so bad... so i guess that isnt normal? Of course, im going to check with my dr a.s.a.p, but for now does anyone have any helpful input? Maybe my body needs time to adjust to the med? i dont know what's going on!
6 Responses
Sort by: Helpful Oldest Newest
746512 tn?1388807580
Can't say that I get that symptom but everyone is different. What inhaler is it?  Ventolin or a steroid one?

Ventolin normally increases heart rate and makes you shaky.  I don't know of any inhalers that make you drowsy? (although I get horrible fatigue with asthma attacks because it's so hard to breathe)

If the inhaler isn' working properly (or improper technique, you'd be surprised how few people use their inhalers properly), you could be taking in a big breathe and because of the narrowing from the asthma attack, the air is trapped and becomes uncomfortable.
Helpful - 0
Avatar universal
Thank you for responding. the inhaler that i have is albuterol. I thought that drowsiness was a common side effect?
Helpful - 0
144586 tn?1284666164
There are many degrees of asthma.  The albuterol inhaler should be kept with you at all times, even if you don't have an episode for  weeks. Albuterol sulfate should not be causing any serious side effects. Drowsiness is not a common side effect, although I suppose there are some people that have all kinds of oddball effects from medication. As Tammy2009 stated, proper use of the inhaler is important. Most people don't use the inhaler properly. Shake it. Exhale completely, Inhale as it is discharged, and hold your breath for several seconds. Commonly Albuterol is prescribed together with a second inhaler of ipratropium bromide HFA. Neither should cause drowsiness, burping or chest pains.
Helpful - 0
746512 tn?1388807580
I would get your doctor to send you for lung function tests.  This will show if there is any changes in the lungs due to asthma, another disease or if it is something non-lung based.  

They will also be able to show you how to properly use your inhaler.  (tip that worked for me was to start inhaling BEFORE you press it down, look upwards towards a clock or something on the wall and make sure you inhale slowly for 5 whole seconds - which is insanely hard for me).
Helpful - 0
Avatar universal
The funny thing is that on my medication (it is albuterol) it says that chest pains and drowsiness ARE side effects so im not so much worried about that. it's just the over whelming sensationg that i have to burp that im worried about because it is extremely uncomfortable. I also am using my inhaler correctly. i know this for a fact because my doctor showed me how to use it and watched me do it, and said it was correct. I called my doctor to try to talk to him about it but unfortunately he is out of office until next wednesday. So i guess im just going to wait until then and not take the inhaler unless i feel it is life threatening. Thank you so much.
Helpful - 0
144586 tn?1284666164
No. The insert does not state that chest pains and drowsiness are side effects of albuterol. It states that based upon a given number of experimental tests with a large number of subjects a certain percentage experienced these effects. That is to say there is a potential to cause these problems amongst a small portion of the population. Many people experience NO effects. I have used albuterol for years and have never experienced chest pain or drowsiness.
Helpful - 0
Have an Answer?

You are reading content posted in the Asthma Community

Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what causes asthma, and how to take control of your symptoms.
Find out if your city is a top "allergy capital."
Find out which foods you should watch out for.
If you’re one of the 35 million Americans who suffer from hay fever, read on for what plants are to blame, where to find them and how to get relief.
Allergist Dr. Lily Pien answers Medhelp users' most pressing allergy-related questions
When you start sniffling and sneezing, you know spring has sprung. Check out these four natural remedies to nix spring allergies.